Vermont, 2021

Tornado and Damaging Winds in Vermont, March 26, 2021

March 26, 2021 · NWS BTV · 8 events in 2 counties and zones

Low pressure moved northeast across northern NY during the afternoon of March 26th. This was the same system responsible for the tornado outbreak across AL/MS/GA the previous day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$150,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Low pressure moved northeast across northern NY during the afternoon of March 26th. This was the same system responsible for the tornado outbreak across AL/MS/GA the previous day. Strong upper atmospheric winds (energy) combined with unseasonably mild and humid air accounted for a line of thunderstorms to develop just east of Lake Ontario and move ENE across the Adirondacks into the southern Champlain Valley of NY/VT and then into central VT.

One particular thunderstorm in this line caused scattered wind damage from northern Lewis and northern Hamilton counties into Essex county before moving across Addison county where an EF1 tornado occurred just north of Middlebury and this same storm caused scattered wind damage in Montpelier, East Montpelier, Plainfield and northern Barre.

Much of the damage was trees/limbs down along with utility lines but some structural damage to a flimsy, temporary tin roof in Plainfield due to thunderstorm winds and some significant damage to a home and barn structures due to an EF1 tornado in northern Middlebury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 26, 12:18 PM EST, 17 minutes earlier.

Area forecast discussion, Mar 26, 12:18 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
118 PM EDT Fri Mar 26 2021

.SYNOPSIS...
An active weather day is anticipated across the North Country today
with periods of rain and embedded thunderstorms, along with breezy
winds developing by late this afternoon. A few stronger storms will
be capable of small hail, brief heavy downpours, and localized gusty
winds, while much colder air follows this evening with some mountain
snow showers likely. The rainfall and continued snow melt will
produce near bank full rises on several rivers and streams across
the area. Cooler and drier weather returns for Saturday, followed by
another system for Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 943 AM EDT Friday...The initial warm front came through
this morning with little fanfare and are now under the influence
of a very shallow wedge of cooler air in the northern Champlain
Valley. Another round of isentropic rainfall is moving through
northern New York and and quickly spreading northeastward which
will bring another quarter of an inch or so of rainfall to the
region within the next 1-3 hours. Afterwards, we will get into
the dry slot where temperatures will warm quickly into the lower
to mid 60s with gusty southerly wind ramping up once the
aforementioned rainfall ends. We are monitoring a line of
convection across northern New York where several severe
warnings have already been issued. The warm sector will this
afternoon will allow destabilization but limited updraft
strength compared to very strong shear aloft will yield low
topped storms with gusty winds and heavy rain as threats with
any embedded thunderstorms this afternoon.

Previous discussion below:
Flood watch continues for eastern dacks into parts of
central/northern VT until 00z Sunday for minor flooding
associated with snow melt and rainfall.

Wind advisory has been posted for eastern VT for strong westerly
winds of 20 to 30 mph with gusts up to 50 mph possible from 18z
today to 06z Saturday.

Active weather day with very changeable conditions expected acrs our
fa. Water vapor shows dynamic closed 5h/7h circulations lifting acrs
southern MI, while well established dry slot is racing toward
western NY. Ahead of this dry slot is classic warm conveyor belt of
enhanced moisture and good ulvl divergence with some embedded
lightning near Erie PA. This waa lift and associated moisture wl
advance into our cwa this morning with several periods of light to
localized moderate rain likely. However, quick movement from sw to
ne and developing dry slot with sfc low pres tracking to our west wl
limit qpf in the 0.20 to 0.40 range. Localized ne convergence down
the SLV and slightly better dynamics wl produce some enhanced
rainfall amounts from OGS to MSS.

Expecting a break in the rainfall from mid morning into early aftn
associated with dry slot, with some breaks in the overcast possible.
Next question wl be amount of instability that can develop ahead of
sfc cold front and leading edge of potent 5h vort associated with
closed mid circulation. SPC continues marginal risk, which is
supported by sfc based CAPE values in the 500 to 800 j/kg, while
very strong deep layer shear of 45 to 55 knots is present. Given the
high shear/low CAPE environment, thinking disorganized and low top
multi-cell convection wl be primary convective mode, with stronger
updrafts capable of small hail, localized gusty winds, brief heavy
rainfall, and some lightning. HRRR/NAM 3km continue to show best
axis of instability acrs the central CPV, so it should be
interesting if convection flares up as it moves off the dacks. The
risk of flash flooding is very minimal, given quick movement of
storms from west to east, and decreasing pw values associated with
dry slot < 1.0. QPF associated with convection is always challenging
but generally 0.10 to 0.50 with some localized higher values
possible.

A period of strong/gusty downslope winds are expected late this aftn
into this evening acrs portions of the eastern dacks into
central/eastern VT. Have posted wind advisory for eastern VT
counties for localized gusts up to 50 mph possible, especially from
Ludlow to Brookfield to higher elevations of Caledonia County. 850mb
wind fields show 50 to 60 knots stringer type llvl jet developing on
backside of 994mb low pres over southern Canada this evening.
Impressive 6hr pres rise couplet of 12 to 14 mb is present acrs the
dacks into central VT this evening, helping to enhance wind
potential. Meanwhile, soundings under moderately strong llvl caa
show favorable mixing profiles with bottom of the mix layer winds of
35 to 40 knots and top values in the 48 to 53 knot range. Taking the
average btwn top and bottom, support localized gusts in the 40 to 45
knot range this evening acrs the favorable western downslope areas
of eastern VT. Elsewhere, gusts in the 35 to 45 mph range wl be
possible, as much colder air arrives.

Temps are challenging today too, with ne drainage of llvl caa down
the SLV producing highs only in the upper 40s to lower 50s, while
warming temps in the mid/upper 60s develop from Potsdam to Malone
and acrs parts of the CPV, with upper 50s to mid 60s for most of VT.
Temps turn sharply colder behind convective this evening with values
falling 10 to 15 degrees in 1 or 2 hours expected and any lingering
rain showers will quickly change to snow showers acrs the dacks and
parts of central/northern mtns of VT btwn 23-03z. A dusting to an 1
inch or so is possible above 1500 ft acrs the dacks and greens by
12z Saturday.

Saturday is much colder and drier with highs in the upper 30s to
mid/upper 40s acrs the fa.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 419 AM EDT Friday...Saturday night will see high pressure over
the area along with dry weather. This will change on Sunday as the
high pressure system moves east and pronounced southerly flow
develops ahead of a cold front. This front is associated with a
pronounced upper level trough that will be moving east during the
day. The front combined with increasing dynamic support should bring
another round of widespread rain to the area along with a little bit
of light snow at the onset over the higher terrain. At this time
rainfall amounts will generally be in the quarter to half inch range
with slightly higher amounts possible over southern Vermont. High
temperatures on Sunday will be in the upper 40s to mid 50s and
should help to promote some additional snowmelt/runoff. If rivers
are still high from the Friday/Saturday event then this will be a
system to monitor for any additional hydrologic concerns.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 419 AM EDT Friday...Upper trough moves across the area Sunday
evening and exits to the east late Sunday night. Precipitation will
come to an end, but colder air moving back into the area could
support some light snow in the mountains at the tail end of the
event. Monday will be our one day of below normal temperatures as
northwest flow aloft exists over the area. High pressure building in
at the surface will keep Monday dry and this drying trend will
continue right through Wednesday morning. A noticeable warming trend
will take place Tuesday into Wednesday with southwest flow aloft
developing over the area. Eventually another upper level trough of
low pressure will move in Wednesday night and Thursday and bring
another round of precipitation to the area, mainly in the form of
rain but there could be some light snow in the mountains on
Thursday. One other item of note in the extended will be the winds
as gusty conditions will exist on Monday and again Wednesday into
Thursday.

&&

.AVIATION /17Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Widely variable conditions are being
observed across the North Country this afternoon with ceilings
ranging from VFR in the Champlain Valley to MVFR and IFR behind
a cold front. A line of thunderstorms is just west of BTV and
will be moving east at 40-50 knots this afternoon and between
18Z and 20Z we could see thunderstorms with wind gusts to 45
knots. These conditions will also be briefly possible at MPV and
RUT while the remainder of the sites are in the clear based on
the position of the cold front. We will see rain taper off from
west to east after 00Z but moisture will be trapped near the
surface with IFR/MVFR ceilings expected through 12Z with gradual
improvement thereafter. Winds will be veering from south to
northwest through the afternoon and evening hours as the cold
front moves through the region with winds gusting between 20 and
30 knots through 6Z before winds begin to abate.

Outlook...

Saturday Night: VFR. Chance RA, Chance SN.
Sunday: Mainly MVFR, with areas VFR possible. Definite RA.
Sunday Night: Mainly MVFR, with local IFR possible. Likely SHRA,
Chance SHSN.
Monday: Mainly VFR, with local MVFR possible. Windy with gusts to
30 kt. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.

&&

.HYDROLOGY...
As of 352 AM EDT Friday...A flood watch continues for eastern
dacks into parts of central/northern VT until Saturday evening
for the combination of snow melt and rainfall. Additional swe
runoff of 0.50 to 1.5 inches, combined with forecast qpf of 0.50
to 1.25 will result in continued rises on many streams and
rivers thru this evening. The Missisquoi at North Troy is
currently in minor flood and given additional snowmelt and qpf
could reach moderate flood stage. Meanwhile, the RFC forecast
for Otter Creek show this river touching moderate flood stage at
10.0 feet, but this seems a little overdone, given qpf and SWE
runoff. Other rivers to watch include the Ausable, Mad, Lamoille
and Winooski.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Saturday evening for VTZ002>011-016>019.
     Wind Advisory until 2 AM EDT Saturday for VTZ007-010-012-019.
NY...Flood Watch through Saturday evening for NYZ028-031-034-035.

&&

SYNOPSIS...Taber
NEAR TERM...Clay/Taber
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Clay
HYDROLOGY...Team BTV
Hazardous weather outlook, Mar 26, 2:05 AM EST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
305 AM EDT Fri Mar 26 2021

NYZ028-031-034-035-VTZ002>006-008-009-011-016>018-270715-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Washington-Western Addison-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-
305 AM EDT Fri Mar 26 2021

...FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ007-010-019-270715-
Caledonia-Orange-Eastern Rutland-
305 AM EDT Fri Mar 26 2021

...FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
SATURDAY EVENING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029-030-087-VTZ001-270715-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-Grand Isle-
305 AM EDT Fri Mar 26 2021

This Hazardous Weather Outlook is for northern New York and
northwest Vermont.

.DAY ONE...Today and tonight.

Scattered showers with embedded thunderstorms are expected to develop
on today across the region. A few of the stronger storms will be
capable of localized strong gusty winds, small hail, and brief heavy
down pours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ012-270715-
Windsor-
305 AM EDT Fri Mar 26 2021

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 26, 9:05 AM EST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Burlington VT
1005 AM EDT Fri Mar 26 2021

VTZ008>012-018-019-261430-
Eastern Rutland-Western Rutland-Windsor-Washington-Western
Addison-Eastern Addison-Orange-
1005 AM EDT Fri Mar 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ORANGE...
SOUTHEASTERN ADDISON...RUTLAND...NORTHWESTERN WINDSOR AND SOUTH
CENTRAL WASHINGTON COUNTIES...

At 1004 AM EDT, radar indicated strong thunderstorms were located
along a line extending from West Haven to near Comstock to near
Hartford. Movement was northeast at 60 mph.

Wind gusts up to 40 mph along with briefly heavy rainfall are
possible with these storms as they pass.

Locations impacted include...
Rutland, Castleton, Braintree Hill, Sudbury, Killington, Rutland
City, Middletown Springs, Bethel, Randolph, Rutland - Southern
Vermont Airport, Benson, Rochester, Poultney, Chittenden, Fair Haven,
Clarendon, West Rutland, Ira, Wells and Goshen.

LAT...LON 4355 7325 4357 7327 4358 7330 4360 7329
      4363 7331 4363 7337 4358 7338 4357 7340
      4358 7342 4362 7342 4364 7343 4367 7341
      4411 7259 4383 7257 4358 7270 4337 7325
TIME...MOT...LOC 1404Z 238DEG 62KT 4361 7339 4347 7338 4336 7344

JMG
Special weather statement, Mar 26, 9:18 AM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
1018 AM EDT Fri Mar 26 2021

VTZ010>012-019-261445-
Eastern Rutland-Western Rutland-Windsor-Orange-
1018 AM EDT Fri Mar 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ORANGE...SOUTHEASTERN
RUTLAND AND WINDSOR COUNTIES...

At 1016 AM EDT, a strong thunderstorm was located over Mount Tabor,
moving northeast at 70 mph.

Winds up to 40 mph and brief heavy downpours are possible with this
storm as it passes.

Locations impacted include...
Woodstock, Chester, Hartland Four Corners, Cavendish, Ludlow Village,
Perkinsville Village, Wallingford, Mt. Holly, Mt. Tabor, Pomfret,
Plymouth, Hartland, Windsor, Woodstock Village, Mount Holly, Ludlow,
Sharon, Andover, Mount Tabor and Weston.

LAT...LON 4330 7282 4330 7297 4329 7299 4330 7298
      4331 7307 4339 7318 4383 7241 4377 7220
      4370 7231 4360 7234 4357 7238 4340 7240
      4325 7281
TIME...MOT...LOC 1416Z 235DEG 68KT 4333 7295

JMG
Special weather statement, Mar 26, 10:08 AM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Burlington VT
1108 AM EDT Fri Mar 26 2021

NYZ026-029-087-261545-
Northern St. Lawrence-Southeastern St. Lawrence-Southwestern St.
Lawrence-
1108 AM EDT Fri Mar 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
LAWRENCE COUNTY...

At 1107 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Redwood to Fort Drum.
Movement was northeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Potsdam, Gouverneur, Canton, De Kalb, Fowler, Degrasse, Hermon,
Richville, Pierrepont, Russell, Fine, Pitcairn, Edwards, West
Parishville, Talcville, South Edwards, North Gouverneur, West Fowler,
West Pierrepont and East De Kalb.

Torrential rainfall is also occurring with these storms, and will
greatly reduce visibility. Drivers are urged to use caution and
adjust speeds accordingly due to the possibility of hydroplaning.

LAT...LON 4475 7490 4419 7508 4413 7525 4434 7571
TIME...MOT...LOC 1507Z 239DEG 41KT 4430 7568 4403 7577

JMG
Local storm report, Mar 26, 11:34 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1234 PM EDT FRI MAR 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     TSTM WND DMG     2 SE PARISHVILLE        44.61N  74.79W
03/26/2021                   ST. LAWRENCE       NY   911 CALL CENTER

            TREES AND WIRES DOWN ON WHITE HILL ROAD

&&

EVENT NUMBER BTV2100784

JMG
Special weather statement, Mar 26, 12:00 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Burlington VT
100 PM EDT Fri Mar 26 2021

NYZ028-030-031-034-035-VTZ001-002-005-006-008-009-011-012-016>018-
261745-
Western Essex-Western Clinton-Eastern Clinton-Southern
Franklin-Eastern Essex-Western Franklin-Grand Isle-Western
Rutland-Washington-Western Addison-Lamoille-Windsor-Eastern
Chittenden-Western Chittenden-Eastern Franklin-Eastern Addison-
100 PM EDT Fri Mar 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLINTON...NORTHEASTERN
FRANKLIN...EASTERN ESSEX...WEST CENTRAL LAMOILLE...ADDISON...GRAND
ISLE...NORTH CENTRAL RUTLAND...CHITTENDEN...NORTHWESTERN WINDSOR...
WEST CENTRAL WASHINGTON AND WESTERN FRANKLIN COUNTIES...

At 100 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Merrill to near Jay In Essex County
to Scaroon Manor Public Campground. Movement was east at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Essex Junction, Plattsburgh International Airport, Burlington,
Burlington International Airport, Plattsburgh, Middlebury, South
Burlington, Vergennes, Peru, Beekmantown, Schuyler Falls, Moriah,
Chazy, Saranac, Mooers, Altona, Willsboro, Crown Point, Westport and
Wilmington.

Torrential rainfall is also occurring with these storms, and will
greatly reduce visibility. Drivers are urged to use caution and
adjust speeds accordingly due to the possibility of hydroplaning.

LAT...LON 4501 7298 4454 7284 4386 7289 4378 7335
      4381 7340 4376 7386 4431 7383 4489 7401
      4500 7366
TIME...MOT...LOC 1700Z 251DEG 44KT 4484 7393 4433 7378 4378 7381

JMG
Local storm report, Mar 26, 12:33 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
133 PM EDT FRI MAR 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     2 NE SCHROON LAKE       43.85N  73.70W
03/26/2021                   ESSEX              NY   DEPT OF HIGHWAYS

            TREE DOWN ON POWERLINES ON RIVER ROAD JUST OFF OF ROUTE
            74.

&&

EVENT NUMBER BTV2100785

CLAY

The radar

The Burlington radar (KCXX), 59 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Addison

When
March 26, 12:35 PM EST
Where
Addison County, 0.9 mi NE of Cornwall
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.979, -73.207

Several trees downed by thunderstorm winds in Cornwall.

Tornado, Addison

When
March 26, 12:40 PM EST to 12:41 PM EST
Where
Addison County, 1.33 mi ENE of Middlebury to 1.92 mi ENE of Middlebury
Rating
EF1
Path length
0.65 mi
Path width
75 yd
Injuries
2 direct, 0 indirect
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
44.027, -73.145

A tornado touched down just northeast of Juniper Lane causing limb|damage before throwing a barrel into a house and shattering a window.|As the tornado tracked northeastward, multiple softwood trees were|either uprooted or had snapped trunks. Once the tornado crossed|Painter Road, it forcibly removed an attached garage from a house,|caused a full collapse of the garage and did significant damage to the|shingled roof. A car was also flipped on its side at the residence.|As the tornado continued to move northeastward, it removed roofing from|multiple farm buildings and uprooted additional softwood trees. Once the|tornado moved northeast of the farm, it entered a field where it snapped|over a dozen additional trees at mid-trunk level before dissipating over|the field. This tornado injured two people during the brief touchdown.

Thunderstorm Wind, Addison

When
March 26, 12:48 PM EST
Where
Addison County, New Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.120, -73.150

Several trees downed by thunderstorm winds.

Thunderstorm Wind, Washington

When
March 26, 1:05 PM EST
Where
Washington County, 1.74 mi S of Irasville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.155, -72.836

Several trees and utility lines downed by thunderstorm winds along Route 100 near Rolston road.

Thunderstorm Wind, Washington

When
March 26, 1:24 PM EST to 1:27 PM EST
Where
Washington County, 0.17 mi SW of Montpelier Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
44.248, -72.582

Several trees and utility lines downed by thunderstorms winds near/along Route 12 south of Montpelier near Colonial Drive.

Thunderstorm Wind, Washington

When
March 26, 1:25 PM EST to 1:27 PM EST
Where
Washington County, 1.76 mi ESE of Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.257, -72.540

Several trees and utility lines downed by thunderstorm winds along Towne Hill road and Bliss road.

Thunderstorm Wind, Washington

When
March 26, 1:28 PM EST to 1:30 PM EST
Where
Washington County, 0.48 mi SW of Fairmont Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
44.265, -72.487

Several trees and some utility lines downed across East Montpelier, including a temporary, tin roof partially blown off a building.

Thunderstorm Wind, Washington

When
March 26, 1:30 PM EST
Where
Washington County, 1.54 mi SSE of Fairmont Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
44.251, -72.465

Several trees downed by thunderstorm winds along Country Club road in Barre, including several large pine trees on the Barre Country Club golf course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyThe tornado archive for Vermont, 2021Warnings in Vermont, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940241, 940239, 940242, 940243, 940245, 940246, 940247, 940248.